What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 6, 3:23 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Feb 6, 3:23 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
323 AM EST Thu Feb 6 2025
.SYNOPSIS...
Potent, moisture-laden low pressure systems will impact the
area through Thursday, this weekend, and early to mid next
week, each with heavy rain, and mixed wintry precipitation.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 155 AM Thursday...
A very sharp temperature inversion was noted early this morning,
with SE Ohio and portions of northern WV hovering at or just below
freezing at the surface and an elevated warm layer, providing us
with a setup for continued freezing rain into the early morning
hours Thursday. Winter Weather Advisories are currently in place in
these areas to account for the ongoing risk of accumulating ice
(primarily on elevated surfaces) into early this morning before a
transition to all rain is expected over the next couple hours.
The Ice Storm Warning and adjacent Winter Weather Advisory also
continues across the NE WV mountains until early this morning where
southeasterly surface flow has trapped cold air against the
mountains and in the adjacent higher terrain. Ongoing warm air
advection should erode any risk for continued ice accumulation
likely by 12Z this morning. Regardless, ice accumulations will
likely result in hazardous travel, downed trees, and power outages
through the early morning hours.
Elsewhere, elevated instability in response to a plume of theta-e
advection has situated itself across western and southern portions
of the forecast area and has generated modest MLCAPE around 500-1000
J/kg, mid-level lapse rates across southwest portions of our
area remain rather modest at around 6-6.5 C/km as well. Warm air
advection will continue to infiltrate further into the area as
the warm frontal boundary pushes northeastward this morning,
with some surface based convection possible as well across far
southwestern portions of our area, supporting at least a risk
for damaging winds.
SPC has placed us under a MRGL risk for severe thunderstorms
overnight into early Thursday for this area with a primary threat of
damaging winds, with large hail and a non-zero tornado threat given
strong shear present and ESRH in excess of 200 m2/s2. Short term
CAMs show an increase in convective coverage expected over the next
couple of hours just to our west which will congeal some into a
broken ne-sw oriented line before traversing portions of our area
Thursday morning, with the best chance for strong storms here likely
being around or just after daybreak.
With these widespread showers/storms, heavy rain is also likely to
continue which could lead to flooding concerns overnight into early
afternoon Thursday, much of the area is highlighted by WPC for a
MRGL risk for excessive rainfall today. Over an inch of rain has
fallen across much of the western portions of our area where soils
are already saturated from previous rainfall and continued
precipitation overnight will only exacerbate the risk for flooding.
There is a Flood Watch in effect for much of our area until this
afternoon to account for this risk, with an additional inch or more
of rain expected on top of what has fallen.
Chances for precipitation will diminish from west to east by early
afternoon Thursday after the cold front pushes through the area.
Expecting dry conditions for most of the area Thursday night with
some patchy light rain/drizzle possible across the mountains.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 322 AM Thursday...
After a brief break for much of Friday, another potent low will move
into the area over the weekend, providing another soaking rain to
the area, and creating the potential for another round of hydro
issues. As with previous system, precipitation could start off as a
wintry mix across parts of the north, but is overall looking to be
relatively short lived, before changing over to rain area wide as
southerly flow increases. Low pressure will continue to move
northeast of the area on Saturday night into Sunday, with rain
continuing across the area. Frontal boundary associated with the low
will push east through the area early Sunday, with colder, or
perhaps even falling temperatures during the day Sunday, and a
change over to a brief period of wintry precipitation possible,
mainly across the higher terrain, before moisture exits the area.
Winds will be on the increase Saturday night into Sunday in the CAA
regime, which could lead to downed trees in the saturated
conditions.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 322 AM Thursday...
After another brief break across much of the area during the day
Sunday into Monday, before additional disturbances form across the
southern plains and, move northeast into the area, advecting high
moisture content air into the area. At this point, there is much
uncertainty regarding this period, but periods of wintry weather,
along with periods of all rain are looking to be possible, perhaps
even at least light accumulations are possible even across parts of
the lowlands at times, but it will be a constant battle between cold
overnight lows, and daytime highs above freezing. This will be
another period of heightened hydro concerns.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
As of 1225 AM Thursday...
Rain with embedded thunderstorms and patchy areas of freezing
rain have overspread the entire area tonight. Most sites are at
least MVFR with our Ohio River sites, PKB and HTS down to LIFR
ceilings. Expecting at least everywhere to dip into MVFR/IFR
ceilings and visbys overnight tonight into the early morning
hours tomorrow.
Some breaks in the clouds will likely start to become apparent
late in the period where locations will likely drift in and out
of MVFR at times after the frontal passage. MVFR/IFR may persist
well into Thursday across the mountains at BKW and EKN.
LLWS will likely be present as well with strong southwest winds
at around 40kts at 2kft for the next few hours before winds
begin to mix down to the surface overnight into early Thursday.
There could also be instances of strong winds with some of the
thunderstorms overnight and early Thursday morning, which should
diminish before the afternoon Thursday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of IFR/LIFR ceilings/visibility
could differ from the forecast based on precipitation coverage
and intensity.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 02/06/25
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EST 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
CRW CONSISTENCY H H H L L H H H H H H H
HTS CONSISTENCY M M H H H M H H M M H H
BKW CONSISTENCY M H H H H H H H M H H H
EKN CONSISTENCY H H M H M L H M H M H H
PKB CONSISTENCY M L M H H H H H H M H H
CKB CONSISTENCY H M M L M H H H H H M H
AFTER 06Z FRIDAY...
IFR conditions possible Saturday into Saturday night with heavy
precipitation.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 1 PM EST this afternoon for WVZ005>008-
013>020-024>034-039-040-515>526.
Winter Weather Advisory until 5 AM EST early this morning for
WVZ009>011-017-019-020.
Ice Storm Warning until 7 AM EST this morning for WVZ523-524.
Winter Weather Advisory until 7 AM EST this morning for WVZ526.
OH...Flood Watch until 1 PM EST this afternoon for OHZ086-087.
Winter Weather Advisory until 5 AM EST early this morning for
OHZ066-067-075-076-084-085.
KY...Flood Watch until 1 PM EST this afternoon for KYZ101>103-105.
VA...Flood Watch until 1 PM EST this afternoon for VAZ003-004.
&&
SYNOPSIS...28/SL
NEAR TERM...28
SHORT TERM...SL
LONG TERM...SL
AVIATION...28Hazardous weather outlook, Feb 6, 5:15 AM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
515 AM EST Thu Feb 6 2025
KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>020-024>034-039-
040-515>522-525-071015-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
515 AM EST Thu Feb 6 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Another soaking rain is expected this weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-071015-
Perry-Morgan-
515 AM EST Thu Feb 6 2025
...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 AM EST THIS
MORNING...
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A soaking rain is expected this weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ075-076-083>085-WVZ009>011-071015-
Athens-Washington-Jackson OH-Vinton-Meigs-Wood-Pleasants-Tyler-
515 AM EST Thu Feb 6 2025
This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A soaking rain is expected this weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ523-524-071015-
Northwest Pocahontas-Southeast Pocahontas-
515 AM EST Thu Feb 6 2025
...ICE STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...
...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Ice Storm Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Another soaking rain is expected this weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ526-071015-
Southeast Randolph-
515 AM EST Thu Feb 6 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...
...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Another soaking rain is expected this weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
TRM
In the hours before
Local storm report, Feb 6, 4:35 AM EST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
435 AM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 AM Flash Flood 1 ENE South Charleston 38.37N 81.68W
02/06/2025 Kanawha WV 911 Call Center
I 64 east is closed due to high water
between Charleston and South Charleston.
&&Special weather statement, Feb 6, 4:38 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
438 AM EST Thu Feb 6 2025
WVZ005-013-024>026-034-515-061030-
Wyoming WV-Northwest Raleigh WV-Boone WV-Lincoln WV-Logan WV-
Mingo WV-Wayne WV-
438 AM EST Thu Feb 6 2025
...STRONG THUNDERSTORMS WILL IMPACT MINGO...SOUTHWESTERN LINCOLN...
NORTHWESTERN RALEIGH...NORTHWESTERN WYOMING...LOGAN...SOUTHEASTERN
WAYNE AND BOONE COUNTIES THROUGH 530 AM EST...
At 438 AM EST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Madison to 6 miles
west of Harts to Debord. Movement was southeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mount Gay, Chapmanville, Van, Chauncey, Mount Gay-Shamrock, Stickney,
Sharples, Harts, Verdunville, Mallory, Switzer, West Logan, Arnett,
Naugatuck, Logan, Dingess, Amherstdale-Robine, Hinch, Man, and
Lenore.
This includes Route 119 between mile markers 1 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
&&
LAT...LON 3756 8208 3756 8213 3759 8213 3762 8218
3765 8218 3763 8221 3766 8224 3768 8230
3774 8233 3776 8231 3781 8240 3788 8242
3794 8250 3804 8232 3813 8179 3780 8122
3772 8171 3754 8198 3755 8204 3753 8205
TIME...MOT...LOC 0938Z 302DEG 43KT 3809 8182 3801 8226 3785 8255
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
14Local storm report, Feb 6, 4:46 AM EST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
446 AM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 AM Flash Flood 1 SW Elkview 38.42N 81.49W
02/06/2025 Kanawha WV 911 Call Center
High water reported along Elk River Road.
&&Local storm report, Feb 6, 4:47 AM EST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
447 AM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 AM Flash Flood 5 SSW Sissonville 38.43N 81.67W
02/06/2025 Kanawha WV 911 Call Center
High water reported along Sissonville Drive.
&&Local storm report, Feb 6, 5:32 AM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
532 AM EST Thu Feb 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 AM Flash Flood 4 N Beech Fork State Pa 38.35N 82.40W
02/06/2025 Cabell WV Public
Four Pole Creek has flooded the area near
Four Pole Road and Mount Union Road making
it impassable.
&&Special weather statement, Feb 6, 5:40 AM EST, 1 minute before
Special Weather Statement
National Weather Service Charleston WV
540 AM EST Thu Feb 6 2025
VAZ004-WVZ024-033-034-515-516-061130-
Buchanan VA-Wyoming WV-Northwest Raleigh WV-McDowell WV-
Southeast Raleigh WV-Mingo WV-
540 AM EST Thu Feb 6 2025
...STRONG THUNDERSTORMS WILL IMPACT BUCHANAN...MCDOWELL...
SOUTHEASTERN MINGO...CENTRAL RALEIGH AND WYOMING COUNTIES THROUGH 630
AM EST...
At 540 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Dry Creek to 7 miles southeast
of Argo. Movement was east at 60 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Davy, Jolo, Bradshaw, Lester, Coalwood, Hurley, Rhodell, Wolf Pen,
Jenkinjones, Herndon, Iaeger, Coal City, Panther, Mullens, Bolt,
Arnett, Stacy, Oceana, Maybeury, and Glen Daniel.
This includes the following highways...
West Virginia Turnpike between mile markers 28 and 44.
Interstate 64 in West Virginia between mile markers 120 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3733 8227 3784 8142 3774 8092 3769 8088
3768 8088 3771 8098 3764 8107 3759 8109
3758 8120 3751 8121 3746 8131 3742 8128
3742 8131 3728 8142 3726 8150 3721 8156
3720 8168 3724 8173 3720 8176 3713 8193
TIME...MOT...LOC 1040Z 289DEG 54KT 3778 8141 3744 8194
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
14